Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Regularity of lex-segment ideals: Some closed formulas and applications

Authors: Marc Chardin and Guillermo Moreno-Socías
Journal: Proc. Amer. Math. Soc. 131 (2003), 1093-1102
MSC (2000): Primary 13D02, 13D40, 13D45, 13P10
Published electronically: September 5, 2002
MathSciNet review: 1948099
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A closed formula for computing the regularity of the lex-segment ideal in terms of the Hilbert function is given. This regularity bounds the one of any ideal with the same Hilbert function. As a consequence, we give explicit expressions to bound the regularity of a projective scheme in terms of the coefficients of the Hilbert polynomial.

We also characterize, in terms of their coefficients, which polynomials are Hilbert polynomials of some projective scheme.

Finally, we provide some applications to estimates for the maximal degree of generators of Gröbner bases in terms of the degrees of defining equations.

References [Enhancements On Off] (What's this?)

  • [Bi] A. Bigatti, Upper bounds for the Betti numbers of a given Hilbert function, Comm. in Algebra 21 (1993), 2317-2334. MR 94c:13014
  • [BH] W. Bruns and J. Herzog, Cohen-Macaulay Rings, Cambridge Stud. in Adv. Math. 39, Cambridge Univ. Press (1993). MR 95h:13020
  • [Ch] M. Chardin, Applications of some properties of the canonical module in computational projective algebraic geometry, J. Symbolic Computation 29 (2000), 527-544. MR 2001g:14091
  • [CGP] M. Chardin, V. Gasharov and I. Peeva, Maximal Betti numbers, Proc. Amer. Math. Soc. 130 (2002), 1877-1880.
  • [Go] G. Gotzmann, Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes, Math. Z. 158 (1978), 61-70. MR 58:641
  • [Gr] M. Green, Generic initial ideals, in Six lectures on commutative algebra, Birkhäuser, Progress in Mathematics 166, (1998), 119-185. MR 99m:13040
  • [Hu] H. Hulett, Maximum Betti numbers of homogeneous ideals with a given Hilbert function, Comm. in Algebra 21 (1993), 2335-2350. MR 94c:13015
  • [Mu] D. Mumford, Lectures on curves on an algebraic surface, Ann. of Math. Stud. 59, Princeton University Press (1966). MR 35:187
  • [Pa] K. Pardue, Deformation classes of graded modules and maximal Betti numbers, Illinois J. Math. 40 (1996), 564-585. MR 97g:13029

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13D02, 13D40, 13D45, 13P10

Retrieve articles in all journals with MSC (2000): 13D02, 13D40, 13D45, 13P10

Additional Information

Marc Chardin
Affiliation: Institut de Mathématiques, CNRS & Université Paris 6, 4, place Jussieu, F–75252 Paris cedex 05, France

Guillermo Moreno-Socías
Affiliation: LAMA, Université de Versailles & CNRS, 45, avenue des États-Unis, F–78035 Versailles cedex, France

Received by editor(s): May 18, 2001
Received by editor(s) in revised form: December 4, 2001
Published electronically: September 5, 2002
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society